Effects of Hyperventilation - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-09-2010
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 177
Threads: 42
Thanked 126 Times in 63 Posts
Reputation: 146
Question Effects of Hyperventilation

A healthy, 37-year-old, recently divorced woman loses her job at the auto factory. She picks up her three young children from the factory day care center and gets into an automobile accident on the way home. Her 5-year-old son, who was not wearing a seat belt, sustains a severe head injury. The woman was not hurt in the accident, but is hyperventilating as she sits in the waiting room at the hospital. She complains of feeling faint and has blurred vision.
Which of the following is decreased in this woman?

A. Arterial oxygen content
B. Arterial oxygen tension (PO2)
C. Arterial pH
D. Cerebral blood flow
E. Cerebrovascular resistance
Reply With Quote Quick reply to this message
The above post was thanked by:
DrNewB (08-06-2014)



  #2  
Old 04-09-2010
doctorF's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 316
Threads: 68
Thanked 402 Times in 109 Posts
Reputation: 422
Default

cerebral blood flow -D
Reply With Quote Quick reply to this message
  #3  
Old 04-09-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 371 Times in 220 Posts
Reputation: 391
Default

not arterial pH?
Reply With Quote Quick reply to this message
  #4  
Old 04-09-2010
Ex-USMLE Forums Staff
 
Steps History: 1+CK+CS+3
Posts: 753
Threads: 106
Thanked 2,166 Times in 464 Posts
Reputation: 2214
Thumbs Up Nice Qeustion

The correct answer is D.

Hypercapnea causes cerebral vasoconstriction. This is why poeple with sleep apnea woke with up with headache

Hypocapnea causes cerebral vasodilation. This is why we ventilate people with traumatic brain injury to minimize the intracranial pressure.

So this lady is hypervenitalating which means she's hypocapnic which means that her cerebral blood vessels are constricted (Choice D is correct) which means that the cerebrovascular resistance has increased (Choice E is incorrect).

Washing out CO2 via hyperventilation means alkalosis so the PH will increase making (Choice C incorrect)

Choice A and B should in fact increase as the woman is hyperventilating.
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-09-2010), DrNewB (08-06-2014), Seetal (04-09-2010), vitoriarangel (12-09-2011)
  #5  
Old 04-09-2010
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 177
Threads: 42
Thanked 126 Times in 63 Posts
Reputation: 146
Default D is correct

you re right , guys.Hyperventilation results in hypocapnia, alkalosis, increased cerebrovascular resistance, and decreased cerebral blood flow.
Carbon dioxide plays an important role in the control of cerebral blood flow. An increase in arterial PCO2 dilates blood vessels in the brain and a decrease in PCO2 causes vasoconstriction.
The anxious, hyperventilating woman is blowing off carbon dioxide, which lowers her arterial PCO2. This decrease in PCO2 has caused the cerebrovascular resistance to increase
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-09-2010), DrNewB (08-06-2014)
  #6  
Old 04-09-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 371 Times in 220 Posts
Reputation: 391
Default

Thanks guys! The way you guys help with the explanations really helps clear up this stuff for me... Please keep it up and keep posting questions!!

Thanks again!
Reply With Quote Quick reply to this message



Reply

Tags
Physiology-, Respiratory-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Sibutramine side effects sharvaree19 USMLE Step 2 CK Forum 5 06-11-2011 12:12 PM
CCB Effects on the EKG? Yallah USMLE Step 1 Forum 6 04-07-2010 11:47 PM
Side effects of Lithium jackat1000 USMLE Step 1 Mnemonics 0 01-18-2010 09:33 PM
Drug Side Effects! Gold-Turk USMLE Step 1 Forum 1 09-11-2009 10:48 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)